Wednesday, February 29, 2012

Healthy Mind, Body and Soul Journey 2-29-12

Two days before I started this blog series, on Fat Tuesday, no less, I went to the doctor for a medicine check. I've been on anti-depressants for almost 13 years.  My depression started long before that, at about age 10, but that was 1974 and not much was known about genetic mood disorders, and certainly not in 10 year old children.

At any rate, somewhere along the line, after reading more than several self-help books and praying for release of my depression, I reached out to a doctor and was put on Zoloft.  After being on it for about two weeks, I distinctly remember thinking -- oh, my goodness, this is how normal people feel ALL THE TIME!  I couldn't believe the prison I had lived in for 25 years.  I always felt like I was different, but nothing made it clearer to me than that moment of realization.

I'll never be off of mood stabilizing drugs.  My condition is genetic and chronic.  My brain just doesn't make enough "feel good" hormones as most people's brains do.  I admit that at first I mourned that fact that it was a lifelong sentence.  I didn't want to have to take medication just to be normal.  After a time, however, I came to accept it.  Just as I finally accepted the fact that I have red hair and most people don't.  It's just part of what makes me, me.

I no longer mind taking the medication, but it is a bummer that, at different intervals, the medication stops working.  It usually takes me several weeks or even months for it to dawn on me that I'm not feeling stable any more.  When it finally dawns on me, I make an appointment at the doctor and he adjusts my medication.  It's usually just an increase in the dose of whatever I'm taking, but over time, as the doses increase, I top out at the maximum dosage of that particular anti-depressant.  This is where it gets hairy, because at that point, I have to wean off of that particular drug and then start another one.  The weaning process is TOUGH.  This has happened on three occasions.

Anti-depressants are not addictive.  However, our bodies do become dependent on the medication, so when the medication is removed, the body balks and it isn't pretty.  I am currently weaning off of Effexor, which is notorious for it's intensity of adverse side effects, which can include agitation, anorexia, anxiety, confusion, impaired coordination and balance, diarrhea, dizziness, dry mouth, dysphoric mood, fasciculation, fatigue, flu-like symptoms, headaches, hypomania, insomnia, nausea, nervousness, nightmares, sensory disturbances (including shock-like electrical sensations), somnolence, sweating, tremor, vertigo, and vomiting.

I've highlighted the symptoms I am experiencing, and this is from just removing one of the three pills I take daily.  I still have many more weeks to go with this. Luckily, I don't have all the symptoms all at once, but they are annoying to say the least.  I am really trying to get through this process, with as little impact on those around me (ie, my friends and family) as possible.  Not having it impact others is tough, and adds another layer to the anxiety and agitation I feel.

Yesterday was a particularly bad day.  I had a really hard time keeping it together because I was tired and headachy as well as agitated, plus, I kept have those annoying head zaps.  On days like yesterday, I long for a quiet place to just be.  I want to just sit and be.  I don't want to think about anything or work out any problems, or answer question from anyone, I just want to BE.

Unfortunately it's wishful thinking for a woman with four kids, a husband and two dogs to have that kind of solitude.  That place of blissful existence does not exist in my world.  I have to try to carve out small moments of silence for meditation and pray, do the minimum as far as housework and kid wrangling; and hold on.

You see, nothing last forever, and if living with depression has taught me one thing, it's that anything can be endured for a short period of time. If I just hold on. For me holding on means saying lots of prayers, asking my God to stand in the gap between me and my pain.  I don't always feel an immediate sense of release from the pain, but I know if I hold on, just a little longer, I'll feel the peace of the release.  And live to fight another day.

Photobucket